Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 64, NWS Las Vegas, NV

October 18, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 18, 2015, 9:45 PM MST for Mohave County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2015, 9:45 PM MST (04:45 UTC)
Expired
Oct 18, 2015, 10:45 PM MST
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 135 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS55 KVEF 190445
SVRVEF
AZC015-190545-
/O.NEW.KVEF.SV.W.0064.151019T0445Z-151019T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 PM MST SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 1045 PM MST

* AT 943 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED 16 MILES EAST OF GRAND
  CANYON SKYWALK...OR 61 MILES NORTHEAST OF KINGMAN...AND MOVING
  NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAND CANYON SKYWALK...TOROWEAP CAMPGROUND...BAR TEN RANCH...
  KAIBAB...PIPE SPRING...MT. TRUMBULL AND TUWEEP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. THIS IS A VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3667 11264 3659 11262 3653 11266 3641 11262
      3636 11265 3635 11272 3628 11279 3624 11302
      3618 11316 3609 11323 3610 11331 3605 11335
      3581 11333 3563 11361 3626 11404 3700 11286
      3700 11255 3695 11253
TIME...MOT...LOC 0443Z 238DEG 58KT 3599 11351 

$$

PULLIN
2 follow-up statements
624 
WWUS55 KVEF 190515
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 PM MST SUN OCT 18 2015

AZC015-190545-
/O.CON.KVEF.SV.W.0064.000000T0000Z-151019T0545Z/
MOHAVE AZ-
1015 PM MST SUN OCT 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MST
FOR NORTHEASTERN MOHAVE COUNTY...

AT 1014 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER TOROWEAP CAMPGROUND...
OR 52 MILES SOUTH OF COLORADO CITY...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
KAIBAB...TOROWEAP CAMPGROUND...BAR TEN RANCH...PIPE SPRING...MT.
TRUMBULL AND TUWEEP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. THIS IS A VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3667 11264 3659 11262 3653 11266 3641 11262
      3636 11265 3635 11272 3628 11279 3624 11302
      3618 11316 3609 11323 3610 11331 3605 11335
      3581 11333 3569 11351 3652 11363 3700 11286
      3700 11255 3695 11253
TIME...MOT...LOC 0514Z 238DEG 58KT 3623 11303 

$$

PULLIN
540 
WWUS55 KVEF 190538
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1038 PM MST SUN OCT 18 2015

AZC015-190547-
/O.EXP.KVEF.SV.W.0064.000000T0000Z-151019T0545Z/
MOHAVE AZ-
1038 PM MST SUN OCT 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY
WILL EXPIRE AT 1045 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS  EXITED THE WARNED AREA. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3667 11264 3659 11262 3653 11266 3641 11262
      3636 11265 3635 11272 3628 11279 3624 11302
      3618 11316 3609 11323 3610 11331 3605 11335
      3581 11333 3569 11351 3652 11363 3700 11286
      3700 11255 3695 11253
TIME...MOT...LOC 0537Z 238DEG 58KT 3623 11303 

$$

PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 8:10 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 18, 8:10 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
810 PM PDT SUN OCT 18 2015

.SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND
NEVADA WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION
THROUGH THIS EVENING...ALONG WITH A THREAT OF FLASH FLOODING. STORM
COVERAGE WILL DIMINISH OVERNIGHT. ADDITIONAL UPPER LEVEL
DISTURBANCES WILL PROVIDE UNSETTLED AND COOL CONDITIONS INTO THE
MIDDLE OF THE COMING WEEK.
&&

.UPDATE...QUICK UPDATE THROUGH 06Z THIS EVENING. REDUCED PRECIP
CHANCES TO THE WEST OF THE COLORADO RIVER AS THE MAIN BAND OF
PRECIPITATION HAS MOVED INTO ARIZONA. OVER MOHAVE
COUNTY...SPECIFICALLY THE SOUTHERN HALF OF MOHAVE COUNTY...I HAVE
INCREASED POPS SUBSTANTIALLY AND MENTIONED HAIL AND VERY HEAVY
RAINFALL. A VERY WELL ORGANIZED COMPLEX OF STRONG-SEVERE
THUNDERSTORMS IS CURRENTLY APPROACHING THE KINGMAN AREA. HAIL UP TO
PING PONG BALL SIZE HAS BEEN REPORTED WITH THESE STORMS. WILL BE
TAKING A LOOK AT THE FORECAST FOR THE REST OF TONIGHT SHORTLY.
&&

.PREV DISCUSSION...
335 PM PDT SUN OCT 18 2015

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

A WIDE BAND OF THUNDERSTORMS EXTENDED FROM EASTERN SAN BERNARDINO UP
THROUGH CLARK INTO LINCOLN COUNTIES THIS AFTERNOON. A SECONDARY BAND
EXTENDED FROM CENTRAL INYO COUNTY UP THROUGH CENTRAL NYE COUNTY.
THIS WAS GENERALLY PLAYING OUT AS FORECAST AND ONLY MINOR
ADJUSTMENTS WERE NEEDED TO THE INHERITED POP/WX GRIDS. FOR THOSE
TRYING TO FOLLOW THE SITUATION USING THE NWS LAS VEGAS RADAR...THE
INTERMITTENT DATA OUTAGES ARE DUE TO A TELCO ISSUE AND THIS PROBLEM
WILL NOT BE FIXED UNTIL MONDAY. THESE BANDS WILL CONTINUE PUSHING TO
THE EAST THIS EVENING AHEAD OF VORT MAX EJECTING INLAND ASSOCIATED
WITH THE BROAD INCOMING LOW WHICH WAS CENTERED OVER CENTRAL AND
NORTHERN CALIFORNIA. CONVECTION WILL DIMINISH OVERNIGHT BEHIND THIS
VORT MAX.

A SHORTWAVE TROUGH OVER THE EASTERN PACIFIC NEAR 45N/135W WILL THEN
DIVE DOWN THE BACK SIDE OF THE LOW PRESSURE SYSTEM MONDAY AND DIG IT
TOWARD YUMA ARIZONA AS IT SPINS UP INTO A CLOSED LOW. THE SYSTEM
WILL THEN CIRCULATE OVER THAT AREA THROUGH WEDNESDAY LEADING TO A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOHAVE...CLARK...LINCOLN
AND EASTERN SAN BERNARDINO COUNTIES EACH DAY. TEMPERATURES WILL HOLD
CLOSE TO CURRENT LEVELS...REMAINING A LITTLE BELOW NORMAL THROUGH
THE MIDDLE OF THE WEEK.

.LONG TERM...THURSDAY THROUGH SATURDAY.

PATTERN SHOULD BECOME FAVORABLE FOR DRIER NORTHWEST FLOW...WHICH
SHOULD HELP BRING RELIEF FROM A PROLONGED PERIOD OF UNSETTLED AND
WET WEATHER. SHORTWAVES MOVING THROUGH THE FLOW COULD BRING ENHANCED
WINDS TO THE REGION AT TIMES. OTHERWISE EXPECT CALMER AND SLIGHTLY
WARMER CONDITIONS THAN THE FIRST HALF OF THE WEEK.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 12-16KTS WITH GUSTS TO
25. SHRA/TSRA WILL CONTINUE ACROSS THE LAS VEGAS VALLEY...INCLUDING
IN AND AROUND THE KLAS TERMINAL THROUGH AT LEAST 01Z...PERSISTING A
COUPLE EXTRA HOURS ON THE EAST SIDE OF THE VALLEY. CIGS OF 3-5K FEET
ARE EXPECTED WITH THIS ACTIVITY ALONG WITH MOUNTAIN OBSCURATIONS.
STORMS COULD BRING GUSTY WINDS IN EXCESS OF 35 KTS...AS WELL AS
REDUCED VSBY...3 SM OR LESS...DUE TO HEAVY RAIN. SLIGHT CHANCES FOR
SHRA/TSRA WILL CONTINUE THROUGH WEDNESDAY...MAINLY IN THE MOUNTAINS
SURROUNDING THE VALLEY AND IN THE EASTERN CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MULTIPLE BANDS OF SHOWERS AND SCATTERED THUNDERSTORMS
HAVE DEVELOPED AND WILL CONTINUE TO PUSH TO THE EAST FOR THE
REMAINDER OF THE AFTERNOON AND INTO EVENING...PARTICULARLY IN
SOUTHERN NEVADA. ONE OR TWO OF THESE BANDS WILL PUSH INTO NORTHWEST
ARIZONA DURING THE EVENING HOURS. GUSTS EXCEEDING 35 KTS ARE
POSSIBLE WITH THUNDERSTORMS. CIGS WILL MAINLY BE 3K-6K FEET IN AND
NEAR SHRA/TSRA OTHERWISE 6K-10K FEET. VSBY MAY BE REDUCED TO MVFR OR
LOWER AND MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY
SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST WINDS TO INCREASE TO 10-
20 KTS WITH GUSTS 20-30 KTS INTO THE EVENING. WINDS WILL BE LIGHTER
ON MONDAY...AND MAINLY DIURNALLY DRIVE. CHANCES FOR SHRA/TSRA WILL
CONTINUE INTO MID WEEK...MAINLY FROM LAS VEGAS EAST. &&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

UPDATE...WOLCOTT

SHORT TERM...ADAIR
LONG TERM...WOLCOTT
AVIATION...CZYZYK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 18, 8:11 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
811 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             2 W GOLDEN VALLEY       35.22N 114.26W
10/18/2015  E1.50 INCH       MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PING-PONG BALL
            SIZED HAIL IN GOLDEN VALLEY

&&

CFS
Local storm report, Oct 18, 8:17 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
817 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     FLASH FLOOD      1 S OVERTON             36.53N 114.44W
10/18/2015                   CLARK              NV   STORM CHASER

            SPOTTER REPORTS 3 FEET OF WATER FROM OVERTON
            WASH FLOWING OVER SR 169/MOAPA VALLEY BLVD

&&

CFS
Local storm report, Oct 18, 8:18 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
818 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     FLASH FLOOD      1 S OVERTON             36.53N 114.44W
10/18/2015                   CLARK              NV   TRAINED SPOTTER

            SPOTTER REPORTS 3 FEET OF WATER FROM OVERTON
            WASH FLOWING OVER SR 169/MOAPA VALLEY BLVD

&&

CFS
Local storm report, Oct 18, 8:21 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
821 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     5 E GOLDEN VALLEY       35.22N 114.14W
10/18/2015  E70 MPH          MOHAVE             AZ   TRAINED SPOTTER

            WIND GUST ESTIMATED.

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Oct 18, 8:23 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
823 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             5 E GOLDEN VALLEY       35.22N 114.14W
10/18/2015  E1.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Oct 18, 9:35 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     FLASH FLOOD      32 NNW STOVEPIPE WELLS  37.05N 117.29W
10/18/2015                   INYO               CA   EMERGENCY MNGR

            SCOTTYS CASTLE ROAD CLOSED DUE TO FLOODING

&&

CFS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 6:44 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 18, 6:58 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 18, 7:28 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Oct 18, 7:45 PM MSTSevere Thunderstorm WarningVEFMohave30 min
Oct 18, 7:56 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 18, 8:13 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Oct 18, 8:33 PM MSTAreal Flood WarningVEFMohave24 hr
Oct 18, 8:59 PM MSTSevere Thunderstorm WarningVEFMohave46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.